Tornadoes · United States · Iowa · 2015
EF0 tornado, Wolf to Ridgeport, Iowa, June 7, 2015
From Wolf to Ridgeport, this EF0 tornado ran 1.4 miles across Boone County on June 7, 2015, touching down at 1:18 AM CDT and reaching 30 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 7, 2015
- Touchdown
- 1:18 AM CDT (06:18 UTC)
- Lifted
- 1:20 AM CDT (06:20 UTC)
- On the ground
- 2 minutes
- Path length
- 1.4 miles (2.3 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- Crop damage
- $2,000
- County
- Boone County
- Touchdown point
- 42.172, -93.957
- Lift-off point
- 42.183, -93.933
- Record number
- 1506070018-01
The damage survey
15 damage points were recorded along this path by NWS DMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 70 mph.
- Several large limbs broken on a couple of trees on the NW corner of farmstead. Tornado looks to have gusted out by this time.
- A number of small limbs broken in this tree. One or two branches on the lower limb of the tree across the street were snapped. Maybe inflow? Other trees looked untouched.
- Tree had been removed prior to the survey. Fall direction of ESE based on the orientation of the piles of sawdust from when the trunk was cut up. Was the only tree in this stand to fall or sustain any damage.
- A couple of larger branches from this tree were snapped, but the damage had already been cleaned up prior to the survey. Unable to tell where the branches landed.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
An upper level trough pushed through the northern plains with an associated cold front extending southward into the central plains. Storms fired along the front to the west of Iowa in the evening and developed into a large MCS as it moved into Iowa. An MCV and a large squall line moved through northern and central Iowa during the overnight hours producing strong, damaging winds and heavy rain. Four brief tornadoes also occurred in central Iowa along the leading edge of the squall line in an area of stronger shear and higher moisture. The tornadoes mainly damaged trees and crops, however one did strike a barn and silo in rural Boone County. Another damaged traffic signals and an Iowa DNR nursery in the Ames area of Story County.
This small and weak tornado formed on the leading edge of a squall line and tracked quickly across fields before striking a farm, causing light to moderate tree damage and damaging a storage silo and barn.
This was a short-lived tornado that formed on the leading edge of a QLCS. It stayed in rural areas and caused some minor crop and tree damage, but did not cause any known damage to structures.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
The county was under a severe thunderstorm watch, issued at 04:23 UTC and running to 07:45 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 01:00 UTC | 08:38 UTC | Flash Flood Watch | DMX |
| 04:23 UTC | 07:45 UTC | Severe Thunderstorm Watch | DMX |
| 05:59 UTC | 06:45 UTC | Severe Thunderstorm Warning | DMX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 05:59 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Jun 7, 1:12 AM CDT, 6 minutes earlier.
Area forecast discussion, Jun 7, 1:12 AM CDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 112 AM CDT SUN JUN 7 2015 .UPDATE... ISSUED AT 858 PM CDT SAT JUN 6 2015 NO CHANGES TO HEADLINES AT THE MOMENT. CURRENT SITUATION HAS SIOUXLAND MCS STRUGGLING TO ORGANIZE TOO MUCH WITH DEEP LAYER SHEAR POSSIBLY BEING TOO MARGINAL...ALTHOUGH THE BACK EDGE OVER NERN NE IS SUGGESTING IT IS SLOWLY TRYING TO BECOME MORE LINEAR. CONCERN HAS BEEN WHETHER TO EXPAND FLASH FLOOD WATCH FARTHER TO THE NORTH AND/OR EAST. WHILE IA/MN BORDER WILL LIKELY SEE APPRECIABLE RAINS...WOULD EXPECT THE SRN HALF OF THE MCS TO BE MORE LIKELY TO BE SIGNIFICANT WITH UPWIND PROPAGATION /CORFIDI/ VECTORS EVENTUALLY PULLING CELL MOVEMENT MORE SOUTH THAN EAST AND INLINE WITH CURRENT WATCH LOW LEVEL SHEAR AND SRH WILL CERTAINLY INCREASE WITH TIME INTO THE NIGHT AS LLJ MATURES...AND QLCS TORNADO POTENTIAL WILL THUS NEED TO BE MONITORED INTO THE NIGHT...BUT THIS IS CONDITIONAL AND DEPENDENT ON FUTURE ORGANIZATION AWAY FROM MULTICELLULAR. WHILE THE THREAT IS NOT GREAT AT THIS POINT...THE NON-DIURNAL TORNADO POTENTIAL SHOULD BE NOTED. && .SHORT TERM /TONIGHT/... ISSUED AT 330 PM CDT SAT JUN 6 2015 CONVECTIVE TRENDS OVERNIGHT ARE THE PRIMARY FORECAST CHALLENGE. CENTRAL IOWA HAS BEEN CLOUDY MUCH OF THE DAY WITH DEBRIS FROM A DECAYING MCS AND A FEW SHOWERS AND STORMS AS A SECOND WAVE OF THETA-E ADVECTION MOVES INTO THE NORTHWEST PORTION OF THE STATE. INSTABILITY IS INCREASING THROUGH MUCH OF THE MID MISSOURI VALLEY WHERE SOLAR HEATING IS ONGOING WITH TEMPERATURES RISING INTO THE 80S AND DEWPOINTS IN THE MID TO UPPER 60S. THE INITIAL CONVECTION SHOULD CONTINUE TO MOVE SLOWLY ACROSS NORTHWEST IOWA AND WILL HAVE AN ATTENDANT LARGE HAIL THREAT WITH HAIL TO THE SIZE OF QUARTERS POSSIBLE. THE OTHER DIURNAL THUNDERSTORM DEVELOPMENT IS EXPECTED TO OCCUR WEST OF THE AREA NEAR THE REGION OF BETTER INSTABILITY. THIS ACTIVITY WILL EVENTUALLY PROPAGATE EAST AS THE LOW LEVEL JET VEERS INTO THE STATE AND SHORT WAVE ENERGY LIFTS INTO THE REGION. THE INITIAL ACTIVITY TO THE WEST SHOULD BECOME MORE LINEAR AS IT SHIFTS EAST INTO THE AREA AND VERY WELL COULD TRANSITION TO A QLCS EVENT. LOW LEVEL EFFECTIVE SRH VALUES INCREASE TO GREATER THAN 300 M2/S2 IN ADDITION TO THE 0-3 KM SHEAR VECTOR NEAR 50 KNOTS WILL BE FAVORABLE FOR MESOVORTEX DEVELOPMENT WITH A FOCUSED AREA FOR ENHANCED WINDS OR POTENTIAL FOR A FEW SPIN UP TORNADOES. THIS POTENTIAL COULD MOVE EAST OF INTERSTATE 35 AFTER 06Z. STORMS SHOULD BE LOSING THEIR HAIL THREAT DURING THIS TIME AS PWATS INCREASE TO NEAR 1.75 INCHES AND PROFILES SATURATE. .LONG TERM /SUNDAY THROUGH SATURDAY/... ISSUED AT 330 PM CDT SAT JUN 6 2015 THE UPCOMING WEEK WILL BE BRACKETED BY THE THREAT FOR STRONG TO SEVERE THUNDERSTORMS...WITH SOME OF THE WARMEST TEMPS SO FAR THIS SEASON POSSIBLE ON MONDAY AND TUESDAY. THE NEAR SURFACE MESOSCALE AND SYNOPTIC SETUP FOR SUNDAY WILL LEAN HEAVILY ON THE TRACK OF TONIGHT'S MCS ACROSS THE CWA. SHOULD THE MCS TAKE A SOUTHERLY COURSE AS SHOWN BY THE EC/GFS...THE RESULTANT OUTFLOW BOUNDARY WILL ALSO PUSH THE THREAT FOR SEVERE WEATHER INTO FAR SOUTHERN IOWA AND MISSOURI. HOWEVER...A MORE NORTHERLY SOLUTION AS HINTED AT BY THE NAM MAY RESULT IN THE SURFACE BOUNDARY ONLY REACHING THE DES MOINES AREA BY 18Z SUNDAY. IN EITHER CASE...THE ENVIRONMENT AHEAD OF THE FRONT WILL BE SUPPORTIVE OF ROBUST CONVECTION WITH 1500-2000 J/KG OF SBCAPE AND 30-40 KTS OF DEEP LAYER SHEAR. HAIL AND DAMAGING WINDS WOULD BE THE BIGGEST THREAT WITH UNFAVORABLY HIGH LCL HEIGHTS AND LOW NEAR- SURFACE HELICITY VALUES. HAVE CONTINUED A BLENDED APPROACH TO THE TIMING AND LOCATION OF CONVECTION TOMORROW GIVEN THE VARIABILITY IN BOUNDARY LOCATION...WHICH LINES UP WELL WITH THE SPC DAY 2 CONVECTIVE OUTLOOK MARGINAL AND SLIGHT RISK PLACEMENTS. THIS BOUNDARY SHOULD EXIT THE CWA BY 06Z MONDAY MORNING. MONDAY AND ESPECIALLY TUESDAY WILL FEATURE WARMING TEMPERATURES AS A THERMAL RIDGE OVER THE HIGH PLAINS SHIFTS EASTWARD ON NORTHWEST TO WESTERLY FLOW. 850 MB TEMPERATURES WILL RISE FROM +16 C AT 00Z MONDAY TO +22 C BY 06Z WEDNESDAY. DRIER AIR AND RESULTANT STEEP LOW LEVEL LAPSE RATES WILL ALSO PROMOTE DEEP MIXING AND WARMER TEMPERATURES. RAISED HIGHS BY SEVERAL DEGREES ON TUESDAY BUT STILL REMAIN BELOW THE MEX/EC GUIDANCE...WHICH TOP 90 DEGREES FOR DES MOINES. A WEAK COLD FRONT WILL SLIDE SOUTHWARD ACROSS CENTRAL IOWA ON WEDNESDAY AND THEN BECOME STATIONARY ACROSS THE AREA UNDER WEAK UPPER LEVEL SPLIT FLOW. THE BOUNDARY WILL LIFT NORTHWARD AS A WARM FRONT ON THURSDAY OUT AHEAD OF A DEEPENING SURFACE CYCLONE EJECTING FROM THE FRONT RANGE. MEDIUM RANGE SOLUTIONS DIVERGE ON THE TRACK OF THIS LOW...BUT IN EITHER CASE PARTS OF IOWA LOOKS TO BE UNDER THE GUN FOR STRONG TO SEVERE THUNDERSTORMS THURSDAY EVENING AND AGAIN FRIDAY. && .AVIATION...07/06Z ISSUED AT 112 AM CDT SUN JUN 7 2015 LITTLE CHANGE FROM 00Z TAF THINKING WITH CONVECTIVE TRENDS STILL THE PRIMARY CONCERN. THUNDERSTORMS WILL CONTINUE TO PUSH SOUTH AND EAST THROUGH IOWA EVENTUALLY AFFECTING ALL TAF SITES FOR A 4 TO 8 HOUR WINDOW...LIKELY WITH AT LEAST A PERIOD OF MVFR CONDITIONS. LESS INTENSE CONVECTION MAY ALSO LINGER OVER NRN TAF SITES BUT WITH BETTER LIKELIHOOD OF VFR CONDITIONS WITH PRECIP ENDING ALTOGETHER LATER IN THE DAY. && .HYDROLOGY... ISSUED AT 330 PM CDT SAT JUN 6 2015 AS PWATS INCREASE TO 1.75 INCHES...THE THREAT FOR HEAVY RAINFALL WILL INCREASE. IN ADDITION TO THE POTENTIAL FOR EXTREMELY HEAVY RAINFALL RATES DUE TO THE DEEP WARM CLOUD DEPTHS... HIGH PWATS AND INITIAL SLOWER STORM MOTIONS...BACK BUILDING OF STORMS MAY OCCUR BEHIND THE LINEAR LINE. AS MENTIONED BY NESDIS...THE LOW LEVEL JET WILL BECOME JUXTAPOSED FAVORABLY WITH THE INSTABILITY AXIS WILL AID FOR MAX INSTABILITY TRANSPORT INTO THE UPWIND PORTIONS OF THE DEVELOPING DIFFLUENT THICKNESSES. WITH THIS POTENTIAL...WILL BE ISSUING A FLASH FLOOD WATCH FOR TONIGHT FOR MOST LOCATIONS NORTH OF INTERSTATE 80 AND WEST OF INTERSTATE 35 EXCEPT FOR THE MN BORDER LOCATIONS. RAINFALL OF 2 TO 4 INCHES IS POSSIBLE IN SOME LOCATIONS. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 6 AM CDT EARLY THIS MORNING FOR AUDUBON- BOONE-CALHOUN-CARROLL-CRAWFORD-DALLAS-GREENE-GUTHRIE-HAMILTON- HUMBOLDT-PALO ALTO-POCAHONTAS-POLK-SAC-STORY-WEBSTER-WRIGHT. && UPDATE...SMALL SHORT TERM...DONAVON LONG TERM...SKOW AVIATION...SMALL HYDROLOGY...DONAVON
Hazardous weather outlook, Jun 6, 3:49 PM CDT, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 349 PM CDT SAT JUN 6 2015 IAZ004>007-016-017-026>028-037>039-049-050-061-062-070>075-072100- EMMET-KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-FRANKLIN-BUTLER- BREMER-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA- 349 PM CDT SAT JUN 6 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON...BECOMING WIDESPREAD TONIGHT. DAMAGING WINDS AND HEAVY RAIN WILL BE THE MAIN THREATS...ALTHOUGH LARGE HAIL AND AN ISOLATED TORNADO CANNOT BE RULED OUT IN NORTHWEST AND WEST CENTRAL IOWA THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON SUNDAY IN SOUTHERN IOWA. SOME STORMS IN THE AFTERNOON AND EARLY EVENING COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. THERE IS A SLIGHT CHANCE OF NON SEVERE THUNDERSTORMS ON WEDNESDAY...FOLLOWED BY MORE WIDESPREAD THUNDERSTORMS FOR THURSDAY AND FRIDAY...SOME OF WHICH MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM LATE THIS AFTERNOON THROUGH TONIGHT AND AT TIMES ON SUNDAY. IAZ015-023>025-033>036-044>048-057>060-072100- PALO ALTO-POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER-HAMILTON- CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-POLK- 349 PM CDT SAT JUN 6 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE SEE THE NATIONAL WEATHER SERVICE WEBSITE AT WETHER.GOV/DESMOINES FOR MORE INFORMATION. THUNDERSTORMS TONIGHT MAY ALSO PRODUCE WIDESPREAD DAMAGING WINDS. LARGE HAIL AND AN ISOLATED TORNADO CANNOT BE RULED OUT IN NORTHWEST AND WEST CENTRAL IOWA THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON SUNDAY IN SOUTHERN IOWA. SOME STORMS IN THE AFTERNOON AND EARLY EVENING COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. THERE IS A SLIGHT CHANCE OF NON SEVERE THUNDERSTORMS ON WEDNESDAY...FOLLOWED BY MORE WIDESPREAD THUNDERSTORMS FOR THURSDAY AND FRIDAY....SOME OF WHICH MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM LATE THIS AFTERNOON THROUGH THIS EVENING AND AT TIMES ON SUNDAY. IAZ081>086-092>097-072100- ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR- WAYNE-APPANOOSE-DAVIS- 349 PM CDT SAT JUN 6 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT....SOME OF WHICH MAY BE SEVERE. DAMAGING WINDS AND LOCALIZED HEAVY RAIN WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON SUNDAY IN SOUTHERN IOWA. SOME STORMS IN THE AFTERNOON AND EARLY EVENING COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. THERE IS A SLIGHT CHANCE OF NON SEVERE THUNDERSTORMS ON WEDNESDAY...FOLLOWED BY MORE WIDESPREAD THUNDERSTORMS FOR THURSDAY AND FRIDAY...SOME OF WHICH MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM LATE THIS AFTERNOON THROUGH THIS EVENING AND AT TIMES ON SUNDAY. KS
In the hours before
Special weather statement, Jun 6, 11:43 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1143 PM CDT SAT JUN 6 2015
IAZ033-044-070530-
CRAWFORD IA-SAC IA-
1143 PM CDT SAT JUN 6 2015
...STRONG THUNDERSTORMS HEADING INTO CRAWFORD COUNTY...
AT 1142 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF DANBURY...OR 11 MILES SOUTHWEST OF IDA GROVE...
MOVING EAST AT 50 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SCHLESWIG...WALL LAKE...VAIL...WESTSIDE...KIRON...DELOIT...RICKETTS
AND WALL LAKE MUNICIPAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FOR
WEST CENTRAL IOWA.
LAT...LON 4221 9567 4221 9532 4229 9532 4229 9508
4201 9509 4201 9510 4210 9567
TIME...MOT...LOC 0442Z 274DEG 45KT 4218 9556
COGILLocal storm report, Jun 7, 12:27 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1227 AM CDT SUN JUN 7 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1146 PM TSTM WND DMG RICKETTS 42.13N 95.57W
06/06/2015 CRAWFORD IA 911 CALL CENTER
CRAWFORD COUNTY DISPATCH REPORTED PUBLIC
REPORT OF LARGE TREE LIMBS DOWN. TIME
ESTIMATED BY RADAR.
&&
BSSLocal storm report, Jun 7, 1:00 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
100 AM CDT SUN JUN 7 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 AM TSTM WND GST CHURDAN 42.15N 94.48W
06/07/2015 M55 MPH GREENE IA TRAINED SPOTTER
SPOTTER REPORTED PEA HAIL, VERY HEAVY RAIN
AND 55 MPH WIND GUSTS FROM THEIR ANEMOMETER.
&&
FABThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Omaha, NE (KOAX), 00:00Z
6.3 hours before the tornado, 223 km from the path. June 7, 2015.
- Mixed-layer CAPE
- 1554 J/kg
- Mixed-layer CIN
- -63 J/kg
- Surface CAPE
- 3589 J/kg
- Mixed-layer LCL
- 1214 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 388 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 13.1
- 0-3 km lapse rate
- 6.3 K/km
Omaha, NE (KOAX), 12:00Z
5.7 hours after it, 223 km from the path. June 7, 2015.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -99638 J/kg
- Surface CAPE
- 81 J/kg
- Mixed-layer LCL
- 3434 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.7 K/km
The surface observations
Boone Municipal (BNW), 16 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 04:25 UTC | 69.8 | 66.2 | 150° 11 kt | 1009.5 | ||
| 04:35 UTC | 69.8 | 66.2 | 160° 12 kt | 1009.1 | ||
| 04:45 UTC | 71.6 | 66.2 | 160° 13 kt | 1009.1 | ||
| 04:55 UTC | 71.6 | 66.2 | 160° 12 kt | 1009.1 | ||
| 05:05 UTC | 71.6 | 66.2 | 160° 13 kt | 1008.5 | ||
| 05:15 UTC | 71.6 | 68 | 170° 13 kt | 1008.5 | ||
| 05:25 UTC | 71.6 | 68 | 170° 14 kt | 1008.1 | ||
| 05:35 UTC | 71.6 | 68 | 170° 15 kt | 1008.1 | ||
| 05:45 UTC | 71.6 | 68 | 170° 13 kt | 1007.8 | ||
| 05:55 UTC | 71.6 | 68 | 170° 13 kt | 1007.8 | ||
| 06:05 UTC | 71.6 | 68 | 180° 13 kt | 20 | 1007.5 | |
| 06:15 UTC | 71.6 | 68 | 180° 16 kt | 22 | 1007.5 | -RA |
| 06:25 UTC | 71.6 | 69.8 | 240° 19 kt | 30 | 1009.8 | -RA |
| 06:35 UTC | 66.2 | 64.4 | 240° 16 kt | 43 | 1009.8 | +RA |
| 06:45 UTC | 66.2 | 64.4 | 220° 12 kt | 23 | 1009.5 | +RA |
| 06:55 UTC | 64.4 | 64.4 | 220° 10 kt | 15 | 1008.8 | RA |
| 07:05 UTC | 64.4 | 64.4 | 210° 9 kt | 15 | 1008.1 | -RA |
| 07:15 UTC | 64.4 | 64.4 | 200° 10 kt | 17 | 1007.5 | -RA |
| 07:25 UTC | 64.4 | 64.4 | 190° 10 kt | 1007.1 | ||
| 07:35 UTC | 64.4 | 64.4 | 220° 9 kt | 14 | 1007.5 | -RA |
| 07:45 UTC | 66.2 | 64.4 | 220° 10 kt | 15 | 1007.5 | -RA |
| 07:55 UTC | 66.2 | 64.4 | 210° 4 kt | 13 | 1006.8 | -RA |
| 08:05 UTC | 66.2 | 64.4 | 250° 7 kt | 1007.1 | -RA | |
| 08:15 UTC | 66.2 | 64.4 | 290° 6 kt | 1007.5 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Des Moines radar (KDMX), 53 km away, was scanning. The volume nearest the touchdown began at 06:16 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 05:55 UTC | TSTM WND GST 55 | Churdan | Greene, IA | SPOTTER REPORTED PEA HAIL, VERY HEAVY RAIN AND 55 MPH WIND GUSTS FROM THEIR ANEMOMETER. |
| 06:39 UTC | TSTM WND DMG | 2 Ssw Ames | Story, IA | NUMEROUS TREES UP TO 8 INCHES DIAMETER SNAPPED OFF LARGER TREES UPROOTED. MOST OF THE DAMAGE CONCENTRATED SW OF AIRPORT AND UNIVERSITY AVENUE. STOP SIGN SNAPPED OFF AT THAT INTERSECTION. |
| 06:41 UTC | TSTM WND DMG | 2 Sse Ames | Story, IA | TWO LIGHT POLES AT AIRPORT ROAD AND DUFF SHEARED OFF...SMALL SHEDS AT THE LOWES STORE DESTROYED...NUMEROUS TREES DAMAGED. SOME TREES SNAPPED OFF AT BASE. |
| 06:41 UTC | TSTM WND DMG | Ames | Story, IA | AMES PD REPORTED TRAFFIC SIGNALS BLOWN OVER. TIME ESTIMATED BY RADAR. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2015 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of June 7, 2015
8 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 7 | 1:11 AM CDT | EF0 | Webster, IA | 0.7 | 60 | $1,000 | ||
| June 7 | 1:15 AM CDT | EF0 | Boone, IA | 2.8 | 40 | $15,000 | ||
| June 7 | 1:41 AM CDT | EF1 | Story, IA | 0.9 | 35 | $90,000 | ||
| June 7 | 4:28 PM CDT | EF0 | Jasper, IN | 0.3 | 50 | |||
| June 7 | 4:37 PM CDT | EF0 | Jasper, IN | 2.8 | 50 | |||
| June 7 | 5:31 PM CDT | EF1 | Starke, IN | 0.3 | 100 | |||
| June 7 | 8:22 PM CDT | EF0 | Menard, IL | 0.0 | 10 | $15,000 | ||
| June 7 | 9:03 PM CDT | EF0 | Piatt, IL | 2.7 | 25 | $85,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.